Hail, Garza
- When
- May 16, 12:21 PM CST
- Where
- Garza County, 7.32 mi ENE of Justiceburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.067, -101.082
A live webcam showed hail up to the size of quarters.
A second consecutive day of severe storms occurred on the South Plains of West Texas on the 16th. An upper level low pressure system was slowly moving across central New Mexico during the afternoon bringing increasing lift over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A second consecutive day of severe storms occurred on the South Plains of West Texas on the 16th. An upper level low pressure system was slowly moving across central New Mexico during the afternoon bringing increasing lift over the region. A cold front reinforced outflow boundary had pushed well to the south of the area during the day leaving the region in cooler near surface air. Thunderstorms initially developed over eastern New Mexico closer to the upper low and where sunshine allowed instability to grow. As storms propagated to the east into the South Plains, they weakened due to the cooler and more stable conditions. However, some of the storms became strong enough to produce severe wind gusts on the caprock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 16, 11:49 AM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1249 PM CDT Thu May 16 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 207 AM CDT Thu May 16 2024 A mid/upper level trough over the Four Corners early this morning will move eastward across New Mexico today and across the Panhandle- South Plains region tonight, becoming more positively-tilted as it does so. The forecast remains on track with increasingly numerous to widespread showers developing, particularly this afternoon across western zones as increasing deep layer ascent impinges on the area, with activity spreading eastward through the afternoon and overnight areas. No surface focus is expected to concentrate convection in any particular area as a cold front will have shifted to the south of the forecast area by that time. However. fairly healthy elevated instability is expected to be present this afternoon, especially across the southern third to half of the forecast area where some indications exist that as much as 2500-3000 J/kg of CAPE will be present focused near the 800-750 mb level. Shear numbers are not great, but look to improve some when discounting the levels below the elevated instability. Thus, some strong updrafts and possibly some supercellular characteristics are not out of the question with large hail, and to a lesser extent severe wind gusts (due to the relatively cool sub-cloud layer), possible. Progged instability quickly decreases after sunset, likely limiting severe potential at that point, although mid/upper dynamics continue to favor high precip chances through much of the night. && .LONG TERM... (Friday through Wednesday) Issued at 207 AM CDT Thu May 16 2024 The southwestern end of the positively-tilted trough that will bring today's showers and thunderstorms will linger from the Big Bend to northwest Texas on Friday with a slight chance that diurnal destabilization aided by cooler mid level temperatures associated with the mid/upper level trough will result in a few thunderstorms across the southeastern part of the forecast area. This trough will finally shift to the east of the forecast area Friday evening, ushering in a pattern change with short wave ridging moving overhead on Saturday and remaining in place at least through Monday. Increasing heights and thicknesses (those values progged to peak Sunday and Monday) in addition to low level warm advection and hot and dry air off the deck moving in from the southwest all point to the hottest temperatures of the year and a lack of precipitation. An upper level trough is then progged to open and lift across the Four Corners region which should bring a modest decrease to heights and thicknesses on Tuesday with a slight downward trend in temperatures, but this trough ejecting across the central Plains, coming into phase with a trough over south-central Canada and the northern Plains is progged to push a cold front southward through the forecast area Tuesday or Tuesday night with a respite from the heat on Thursday. && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Thu May 16 2024 MVFR ceilings continue to slowly dissipate this afternoon at KPVW and KLBB. Once they do so, VFR conditions will prevail through the majority of this TAF period. Another round of showers and thunderstorms is possible at all the TAF sites this evening. This activity may briefly drop the visibility due to heavy rainfall. This activity will come to an end late tonight with dry conditions remaining through the end of the TAF period. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....07 AVIATION...58
Hazardous Weather Outlook National Weather Service Lubbock TX 1109 AM CDT Thu May 16 2024 TXZ021>044-171615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1109 AM CDT Thu May 16 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms will be possible this afternoon and evening. Some storms may become severe, especially across the southern South Plains and Rolling Plains, with large hail up to ping pong balls and wind gusts up to 60 mph. Locally heavy rainfall associated with stronger storms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Lubbock TX
748 AM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM Hail 9 SE Floydada 33.88N 101.25W
05/16/2024 M1.75 Inch Floyd TX CO-OP Observer
Time estimated from radar.
&&The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A live webcam showed hail up to the size of quarters.
A Texas Tech University West Texas mesonet site near Plains measured severe wind gusts from 1535 CST through 1537 CST. A peak wind gust of 68 mph was measured at 1535 CST.
An emergency management official in Hockley County measured a wind gust of 61 mph.
A swath of severe thunderstorms winds impacted an area from north of Shallowater to Lubbock Preston Smith International Airport. A Texas Tech University West Texas mesonet site near Shallowater measured a severe wind gust of 63 mph at 1656 CST. The Automated Surface Observing System (ASOS) at Lubbock Preston Smith International Airport measured a severe wind gust of 59 mph at 1703 CST.
A swath of severe thunderstorm winds occurred in Plainview measured by the Automated Weather Observing System (AWOS) and Texas Tech University West Texas mesonet. The AWOS at the Hale County Airport measured a wind gust of 60 mph at 1730 CST while the Texas Tech University West Texas mesonet near Plainview measured a wind gust of 58 mph at 1727 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167562, 1167573, 1167575, 1167576, 1167577.